Alert archive / Colorado / Areal Flood Advisories in 2016

Areal Flood Advisory 39, NWS Pueblo, CO

August 9, 2016Lake County, Colorado

NWS Pueblo, CO issued this areal flood advisory at Aug 9, 2016, 3:52 PM MDT for Lake County, Colorado. It was in force for 113 min.

The area

The counties it named.

The facts

Issued
Aug 9, 2016, 3:52 PM MDT (21:52 UTC)
Expired
Aug 9, 2016, 5:45 PM MDT
In force
113 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Lake County, CO

The radar

The Grand Junction radar (KGJX), 162 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
2560 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this areal flood advisory went out at Aug 9, 2:42 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 9, 2:42 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
242 PM MDT TUE AUG 9 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 229 PM MDT Tue Aug 9 2016

...Monsoon strengthens late Wednesday...

Dry air has moved in aloft with SW flow today, as dewpoints in the 30s
and 40s attest to over the western portion of the CWA. Still some
low 60s lingering over the eastern Plains. Storms will continue to
be somewhat sparse today. Main concern will be some locally heavy
rainfall, due to slow storm motions, and especially over the mtn
areas. Recent trends in high res models has been to shift the focus
of convection late this afternoon and eve over the Plains south of
highway 50...along with a more limited cluster of storms moving
through the Pikes Peak region by late afternoon or evening. All
areas should see convection wind down significantly after about 06Z
tonight.

Tomorrow, will begin to see deeper moisture move nwd as the monsoon
picks up some steam thanks to subtropical convection and the short
wave trough moving into the inter-mtn region. Will be another warm
day as temps top out in the mid 90s over the Plains. Storms should
pick up in coverage and intensity by late afternoon, especially over
the SW Mountains and areas south of Highway 50. Could potentially
see a strong to severe storm late in those areas, but the main round
of storms will likely hold off til Wed evening or overnight. Rose

.LONG TERM...(Wednesday night through Tuesday)
Issued at 229 PM MDT Tue Aug 9 2016

Subtropical moisture ahead of Javier will advect northward into
southern CO Wednesday night and Thursday ahead of approaching
western U.S. upper trof. Will continue to see an uptick in
thunderstorms across the area once again...particularly over the
mountains where locally heavy rainfall will become more of a
threat. Majority of the plains appear to lack low level moisture
early on Thursday...but as northern stream trof ejects eastward
along the U.S/Canadian border...a front will drop southward into
southeast Colorado Thursday night. Convection could continue
through Thursday night across the plains as the front advances
southward. Still some uncertainties as to how quickly low level
moisture returns behind the front...with NAM12 immediately
moistening sfc dews into the upper 50s and lower 60s...compared to
GFSs lower 50s. EC sides more with the Nam12...so hunch is this
may be the more correct solution. May even have to be concerned
with strong convection persisting past midnight across the plains
given the potential for descent CAPE and forcing with the upper
trof.

Friday is shaping up to be the more active day for the southeast
mountains and plains.  Could be a potential severe weather day as
low level easterly flow beneath northwest flow aloft will yield 0-6
km shear in the 40 kt range.  For now...CAPE is the variable in
question with EC more aggressive than GFS. Conceptually though
this type of pattern is pretty typical for summer time severe
weather for the plains. Plan to go with scattered pops for the
southeast mountains and plains Thursday night through Friday
night. Locally heavy rainfall and the potential for flash flooding
will escalate these days across the eastern half of the forecast
area. Meanwhile for the western mountain areas...northwest flow
over the area will shunt the best moisture off to the southeast so
thunderstorms should be less widespread along the Continental
Divide.

Saturday looks fairly similar to Friday with another disturbance
dropping down in northwest flow...and interacting with residual
moisture in easterly upslope flow across the plains. Deep layer
shears should still be supportive of strong to severe thunderstorms
depending on the magnitude of the low level moisture.

Atmosphere dries out some for Sunday through early next week.  This
should tail back thunderstorm chances to mainly isolated coverage
over and near the mountains each afternoon and evening.  -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 229 PM MDT Tue Aug 9 2016

Latest high res forecast guidance is shifting the greater coverage
of storms to areas south of highway 50, and over portions of the
Pikes Peak region early this evening. Will leave VCTS in the KCOS
TAF for now, although the probability is looking a little less
likely. All storms should wind down after about 05-06Z this evening.
Tomorrow, storm activity will be picking up as moisture begins
moving northward into Southern Colorado. Could see some strong to
possibly svr storms late in the day, generally after 00Z. This
increased storm coverage could potentially last through the night
and the increased storm coverage along with potential impacts to the
TAF sites is expected to last through Saturday. Rose

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...ROSE
LONG TERM...KT
AVIATION...ROSE
Hazardous weather outlook, Aug 9, 12:34 PM MDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1234 PM MDT TUE AUG 9 2016

COZ058>089-093>099-100645-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1234 PM MDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STORMS WILL PRIMARILY IMPACT THE MOUNTAINS THIS AFTERNOON,
AND WILL GENERALLY BE ISOLATED IN COVERAGE. PRIMARY STORM THREATS
TODAY WILL BE LIGHTNING, WIND GUSTS TO AROUND 45 MPH, LOCALLY
HEAVY RAIN AND POSSIBLY SOME SMALL HAIL. MOST STORM ACTIVITY
SHOULD WIND DOWN BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING MONSOONAL MOISTURE ON WEDNESDAY WILL BRING AN
INCREASED CHANCE OF THUNDERSTORMS TO THE FORECAST AREA, AND
ESPECIALLY TO THE MOUNTAINS. IN ADDITION TO LIGHTNING AND GUSTY
WINDS, LOCALLY HEAVY RAIN WILL BECOME A CONCERN.

STARTING ON THURSDAY AND LASTING THROUGH SATURDAY, AN UPPER LEVEL
DISTURBANCE WILL COMBINE WITH INCREASING MOISTURE AND UPSLOPE
FLOW AT THE LOWER LEVELS. THIS WILL PRODUCE AN ENHANCED CHANCE FOR
THUNDERSTORM ACTIVITY TO THE REGION, ESPECIALLY ACROSS THE
EASTERN MOUNTAINS AND PLAINS. PERIODS OF HEAVY RAIN AND THE
POTENTIAL FOR FLASH FLOODING ACROSS AREA BURN SCARS WILL BE THE
MAIN CONCERNS, ESPECIALLY ON FRIDAY AND SATURDAY.

BY SUNDAY, HIGH PRESSURE STARTS TO BUILD BACK INTO THE REGION,
RESULTING IN DECREASED STORM CHANCES THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTHERN
COLORADO.

44/44

In the hours before

Special weather statement, Aug 9, 1:32 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT TUE AUG 9 2016

COZ060-064>066-069-092015-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
132 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 215 PM MDT...

AT 132 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORTH PASS...OR 30 MILES SOUTHEAST OF GUNNISON...MOVING
NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SARGENTS AND NORTH PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3843 10642 3842 10633 3823 10618 3807 10661
      3823 10673
TIME...MOT...LOC 1932Z 238DEG 16KT 3819 10659

KT
Special weather statement, Aug 9, 3:36 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT TUE AUG 9 2016

COZ058>060-092215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT CO-
336 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE COUNTY UNTIL 415 PM
MDT...

AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TURQUOISE LAKE...OR 53 MILES EAST OF GLENWOOD SPRINGS...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEADVILLE...FREMONT PASS...TURQUOISE LAKE...
LEADVILLE NORTH AND CLIMAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3935 10636 3936 10630 3935 10628 3938 10622
      3938 10618 3937 10615 3934 10614 3931 10618
      3927 10619 3918 10640 3924 10649 3926 10648
      3930 10650 3931 10648 3932 10643 3935 10643
      3938 10640
TIME...MOT...LOC 2136Z 222DEG 15KT 3927 10638

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:07 PM MDTSpecial Weather StatementPUBCrowley38 min
Aug 8, 6:29 PM MDTSpecial Weather StatementPUBBent46 min
Aug 8, 7:00 PM MDTSpecial Weather StatementPUBBent, Kiowa45 min
Aug 8, 7:34 PM MDTSpecial Weather StatementPUBProwers41 min
Aug 8, 8:27 PM MDTSpecial Weather StatementPUBBaca, Prowers48 min
Aug 9, 1:32 PM MDTSpecial Weather StatementPUBSaguache43 min
Aug 9, 3:36 PM MDTSpecial Weather StatementPUBLake39 min

Nearby

Areal Flood Advisories in Colorado, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.